Like lightning through a tree, a hot knife through butter, Charley horses are horribly painful, mind-numbing, jaw-dropping cramps and spasms. We’ve all had them before, but one week, I had them hurting worse and lasting longer than ever before. Sunday night, I went flying off the bed when the first one hit my left hamstring. I yelled so loud I woke up Trish and the dogs who must have thought Red Dawn was happening here in California. 

And just when I thought it could not get any worse, it did. Charley brought his entire stable. Throughout the night I had a total of eight Charley horses. From both feet, calves, shins, hamstrings and thighs: they missed nothing.  My wonderful, understanding wife and part-time caregiver jumped into caregiver mode and broke out the heating pad, suggested ice packs, massage and other relief. I ended up going with stretching and applying the heating pad, which seemed to relax the muscles and give them the ability to stretch out and relax. Still, this went on for another two and a half hours between all of them and then, the follow up pain lasted into the day.

After this episode, I looked into Charley horses and the best information I could find (on WebMD) lists a number of possible causes:

  • Poor blood circulation in the legs,
  • Overexertion of the calf muscles while exercising,
  • Insufficient stretching before exercise,
  • Exercising in the heat,
  • Muscle fatigue,
  • Dehydration,
  • Magnesium and/or potassium deficiency,
  • Calcium deficiency in pregnant women,
  • Malfunctioning nerves, which could be caused by a problem such as a spinal cord injury or pinched nerve in the neck or back,
  • Muscle cramps can also occur as a side effect of some drugs.
  • Medications, including: Lasix (furosemide), Microzide (hydrochlorothiazide), and other diuretics (“water pills”), Aricept (donepezil), Prostigmine (neostigmine), Procardia (nifedipine), Evista (raloxifene), Brethine (terbutaline), astham medications (like albuterol) Tasmar (tolcapone), and statin medications,

The site also suggests “several things you can do” to help ease Charley horses, including massaging, stretching, or icing the muscle, warming the muscle, or taking a bath with Epsom salt. The site also suggests trying the following:

  • Eating more foods high in vitamins and magnesium and calcium.
  • Staying well hydrated.
  • Stretching properly before exercise.

The site also notes that in most cases, self-care measures are sufficient for dealing with muscle cramps, which typically go away within minutes. But if you experience them frequently or for no apparent reason, you should speak to your doctor as that “could signal a medical problem that requires treatment.”  

High-Potassium-FoodsThat week, Charlie showed up again and again with all his minions, multiple times during the day and at night. Once causing me to just about fall to the ground of the parking lot as I was bringing my mother home from her doctor’s appointment. The heating pad and stretching helped, but the pain persisted. At least I was able to let Trish and the boys sleep through them, I hope.

I called the nurse hotline at Kaiser, and the nurse suggested bananas, cantaloupe, and avocados. They told me to increase my potassium by one pill and asked me to come in for a blood test to check my potassium, magnesium and kidneys. Usually it takes 4-6 hours and I can get results via my phone’s email, but of course, this time was different. I didn’t receive my first email until 9:40 pm and it’s not the potassium results. 

That night, I’m up out of bed at 3:30am with a Charley horse again, the worst yet. I did all I can think of to control it: heat, stretch, stand on your toes, etc. It feels like my leg has expanded to double in size and that its going to blow open at any minute. Just when I think I can deal with it, it gets even worse. Trish gets up after the first scream (of course) and is asking what she can do.  I ask for the heating pad and what should be a 20 second thing feels like its taking forever. It takes a full 20 minutes to corral this one. Even after the 20 minutes I have to keep pressure on my foot to keep it at bay, for another 59 minutes.

By this time (nearly 5am), the sun is starting to come up, and the test results are in. My potassium is low and everything else is fine. My doctor calls later to explain: the amount of Lasix they had me on dehydrated my body and that’s whats causing the spasms.  He stops all my edema medicines (diuretics or “water pills”), asks me to eat a minimum of one banana a day, drink “LOTS” of Gatorade, and recheck the labs next week.

In the 3-4 years my mom has been on Lasix and a second water pill none of the doctors or pharmacists we’ve seen had ever mentioned that these things could happen. One single pill can cause dehydration, major leg cramps, and ringing in your ears. What side effects do her other 18 medications have that we don’t know about? After 21 years of my issues and another 6 since mom’s first stroke, I guess its time to sit down and read all of our medications’ side effects.

What were you not told about your medications that later surprised you?

Richard Kreis
Pain & Humor

Richard Kreis

Blogger, Caregiver, Scheduler, Notary at Pick Your Pain, 24Hr Notary on Wheels
Richard Kreis is a father, husband, brother and son caring for his mom part-time (who suffers from COPD, strokes & more), his brother-in-law who has epilepsy, and his own chronic back pain. He blogs about his experience as a patient advocate and tri-fecta caregiver at PickYourPain.org and is currently working on a new calendar for caregivers with his brother, which will be released in 2016. He also has two black labs, a camp cat, and a large turtle and enjoys meditation, yoga, photography, art, and spending time with his family and pets. Richard is a member of Intake.me's Patient Advisory Board.
Richard Kreis
Pain & Humor